Michigan, 2018Damaging Winds in Michigan, August 27, 2018
August 27, 2018 · NWS MQT · 7 events in 3 counties and zones
A very moist and unstable air mass helped spawn isolated severe thunderstorms over portions of western Upper Michigan on the evening of the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable air mass helped spawn isolated severe thunderstorms over portions of western Upper Michigan on the evening of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 27, 2:17 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 27, 2:17 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
417 PM EDT Mon Aug 27 2018
.SHORT TERM...(Through tonight)
Issued at 345 PM EDT MON AUG 27 2018
Clusters of thunderstorms have developed across central MN, with
another area of thunderstorms stretching from western MN southward
into NW IA. All of this activity will track northeastward, with
the first batch reaching the western U.P. as early as around 22Z,
although the bulk of it should hold off until closer to 23Z -
00Z. While the severe threat will be highest in the western to
south-central portions of the U.P., the highest rainfall amounts
are expected to fall in the western areas into the Keweenaw
Peninsula. Essentially, the parameters for severe potential are at
their highest where there has been plenty of clearing in the
south-central, allowing for the instability to rise throughout the
day. The primary severe threat will be gusty to perhaps damaging
winds, with hail as the secondary threat. Although the tornadic
risk is low, it is worth noting that it is a non-zero threat. IF
anything spins up, it would be isolated, short-lived, and weak in
nature. As the night progresses, the concern will become
increasingly focused on the flooding potential, especially where
the highest amounts of rain have already fallen this weekend into
this morning. As a result of rain that has already fallen, the
flash flood guidance is lower in some of these locations, with
spots in the west less than 2 inches for a 6-hour period, which is
not out of the question for this evening.
With the loss of diurnal heating, and therefore decreased
instability, the severe threat will wane as the night wears on and
as the convection progresses eastward. Behind the convection
tonight, look for LL stratus to linger into the early morning
hours, with some showers possible as the upper trough axis inches
closer to the northern Great Lakes region. Low temperatures
tonight will be cooler on the backside of the convection, with 50s
in the western U.P., and 60s across the south and east where the
warmer air will be slower to exit.
.LONG TERM...(Tuesday through Monday)
Issued at 330 PM EDT MON AUG 27 2018
The front/trough will be over or very near S-central to eastern
Upper Michigan Tue. Models suggest a thunderstorm complex forming
upstream and rolling into or just SE of the S-central and E Tue
afternoon into the evening. Depending on the track of the potential
complex, could see strong storms and heavy rainfall over the
affected areas. This will have to be fine tuned later tonight into
Tue afternoon.
Wed will be notably cooler with gradually clearing skies. Highs will
be in the upper 50s near Lake Superior to the mid 60s S. Temps will
warm back closer to normal Thu and Fri.
Next chance of precip is as a trough moves through Fri into Sat,
then another chance early next work week. Can't get too specific
at this point given limited confidence, especially for next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 138 PM EDT MON AUG 27 2018
Challenging forecast for this TAF period as convection will be
developing in the Central Plains and approach the Upper Peninsula
this evening. While there is some uncertainty in the severity by
the time the cluster reaches the terminals, there is certainty
that impacts are to be expected to aviation interests by around
00Z at KIWD, and within a couple of hours after that at the other
two terminals. Expected impacts include reduced ceilings and
visbys due to the convection, with lingering reductions in
categories behind it from lingering lower-level moisture. Look for
winds initially out of the southwest this afternoon to become
highly erratic in and around thunderstorms, followed by a quick
turn from out of the north to northeast overnight.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 330 PM EDT MON AUG 27 2018
Winds will gust up to 20 knots tonight into early Wednesday behind a
cold front and weak low pressure system. Light winds are then
expected until Friday and Saturday when gusts to 25 knots are
possible.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement until 10 PM EDT this evening for MIZ014.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...lg
LONG TERM...Titus
AVIATION...lg
MARINE...Titus
Hazardous weather outlook, Aug 27, 1:50 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
350 PM EDT Mon Aug 27 2018
MIZ001>007-009>014-084-085-282000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
350 PM EDT Mon Aug 27 2018 /250 PM CDT Mon Aug 27 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Severe thunderstorms are possible this evening into tonight with
hail and damaging wind being the main threats. Heavy rain is
likely with stronger storms tonight, which may lead to flash
flooding where more persistent thunderstorms occur.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible through Tuesday night, mainly in the
evening and early overnight south central and east.
A high swim risk is expected on Tuesday for the Lake Michigan
beaches of Schoolcraft County.
Thunderstorms return to the forecast Friday afternoon into
Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-282000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
350 PM EDT Mon Aug 27 2018 /250 PM CDT Mon Aug 27 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are this evening into tonight. Some storms may be
severe and could contain high winds and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible into Tuesday night.
Thunderstorms return to the forecast Friday afternoon into
Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-282000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
350 PM EDT Mon Aug 27 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are expected late this evening into tonight. Some
storms may be strong to severe and could contain large hail and
damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible through Tuesday night. Thunderstorms
return to the forecast Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Titus
In the hours before
Local storm report, Aug 27, 5:09 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
709 PM EDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM NON-TSTM WND GST IRONWOOD AIRPORT 46.53N 90.13W
08/27/2018 M48 MPH GOGEBIC MI AWOS
AWOS STATION IWD, IRONWOOD AIRPORT.
&&
JAWThunderstorm Wind, Gogebic
- When
- August 27, 5:13 PM CST to 5:18 PM CST
- Where
- Gogebic County, 1.18 mi SE of Ironwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 46.460, -90.150
Social media posts reported trees down with minor street flooding in Ironwood.
Thunderstorm Wind, Houghton
- When
- August 27, 7:10 PM EST to 7:20 PM EST
- Where
- Houghton County, 2 mi WSW of Oskar
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 47.160, -88.690
There was a delayed public report of nearly 200 downed trees near Liminga from thunderstorm winds.
Thunderstorm Wind, Houghton
- When
- August 27, 7:25 PM EST to 7:30 PM EST
- Where
- Houghton County, Houghton Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.170, -88.480
The ASOS at the Houghton County Airport measured a peak thunderstorm wind gust of 61 mph.
Thunderstorm Wind, Houghton
- When
- August 27, 7:37 PM EST to 7:42 PM EST
- Where
- Houghton County, 0.47 mi E of Lake Linden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 47.200, -88.410
The observer in Lake Linden reported a loss of power with trees fallen on power lines.
Thunderstorm Wind, Houghton
- When
- August 27, 7:38 PM EST to 7:43 PM EST
- Where
- Houghton County, 0.47 mi E of Houghton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 47.120, -88.570
There were reports over the police scanner of trees down in Houghton.
Thunderstorm Wind, Keweenaw
- When
- August 27, 8:00 PM EST to 8:10 PM EST
- Where
- Keweenaw County, 4.84 mi S of Lac la Belle
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 47.310, -88.020
The Keweenaw County Road Commission reported multiple trees down across Keweenaw County. The trees ranged from 4 to 12 inches in diameter.
Thunderstorm Wind, Houghton
- When
- August 27, 9:05 PM EST to 9:10 PM EST
- Where
- Houghton County, 0.47 mi W of (Cmx)houghton-Hancoc
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 47.130, -88.610
There was a social media post of a mature tree that fell down on a homeowner's deck in Hancock.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 27 to 29, 20183 deaths · 1 event
- Flash Flooding and Heavy Rain in Hawaii, August 27 to 28, 20181 death · $1.5 million · 9 events
- Tornado and Flash Flooding in Wisconsin, August 27 to 31, 2018$107 million · EF1 · 35 events
- Flash Flooding and Damaging Wind in Minnesota, August 27 to 28, 2018$1.2 million · 50 kt wind · 9 events
- Flash Flooding and Flooding in Wisconsin, August 27 to 31, 2018$1.0 million · 50 kt wind · 6 events
- Tornadoes and Hail in Minnesota, August 27, 2018$300,000 · EF0 · 24 events
- Damaging Winds and Lightning Strike in Florida, August 27 to 31, 2018$151,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Texas, August 27, 2018$71,000 · 65 kt wind · 7 events
- Hail and Damaging Wind in Florida, August 27, 2018$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Wisconsin, August 27, 201856 kt wind · 22 events
- Damaging Winds in Wisconsin, August 27, 201871 kt wind · 20 events
- Marine Thunderstorm Winds in Lake Superior, August 27, 201860 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779903, 779920, 779911, 779917, 779918, 779921, 779919.